Alert archive / Washington / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Spokane, WA

April 29, 2003Grant County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Apr 29, 2003, 9:06 PM PDT for Grant County, Washington. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 9:06 PM PDT (04:06 UTC)
Expired
Apr 29, 2003, 9:45 PM PDT
In force
39 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Grant County, WA

The radar

The Pendleton radar (KPDT), 155 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS56 KOTX 300406
SVROTX
WAC025-300445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
904 PM PDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

* UNTIL 945 PM PDT

* AT 855 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR ROYAL CITY...OR ABOUT 22 MILES   SOUTHWEST 
OF MOSES LAKE...MOVING NORTHWEST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 4679 11965 4692 11947 4719 11985 4703 12002

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:00 PM PDT, 6 minutes earlier.

Area forecast discussion, Apr 29, 9:00 PM PDT, 6 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
900 PM PDT TUE APR 29 2003

.SYNOPSIS...A RATHER LARGE AREA OF LOW PRESSURE WILL REMAIN OVER
THE NORTHWEST US OVER THE NEXT SEVERAL DAYS. VERY WEAK DISTURBANCES
ROTATING AROUND IN THIS SOMEWHAT MOIST AND AT TIMES UNSTABLE AIRMASS
WILL CONTINUE TO KEEP SOME CHANCE OF SHOWERS IN THE VICINITY.

.DISCUSSION...
OUR CWA HAS ESCAPED MUCH OF THE UNSETTLED WEATHER PLAGUING THE PACNW
THIS AFTERNOON. HOWEVER...THIS EVENING A FEW THUNDERSTORMS HAVE
MADE THEIR WAY INTO GRANT COUNTY AS WELL AS PORTIONS OF THE IDAHO
PANHANDLE NEAR LEWISTON. THE GRANT COUNTY THUNDERSTORMS APPEAR TO BE
SPAWNED FROM THE OUTFLOW OF A LINE OF STATIONARY THUNDERSTORMS TO THE
SOUTH. THAT LINE HAS A HISTORY OF SEVERE WEATHER. IT IS UNLIKELY
THAT THIS NEW CONVECTION OVER GRANT COUNTY WILL DO THE SAME.
THIS IS DUE TO DAYTIME HEATING WANING...A DRY LOWER ATMOSPHERE AND
A MORE CAPPED ATMOSPHERE THE FURTHER NORTH YOU GET. THE THUNDERSTORMS
NEAR LEWISTON ARE ALREADY DYING OUT FOR THE SAME REASONS STATED
ABOVE. ZONES HAVE BEEN UPDATED TO MENTION ISOLATED THUNDERSTORMS NEAR
GRANT COUNTY BUT THE REST OF THE FORECAST HAVE NOT BEEN CHANGED.
/LERICOS

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 040/060/041/064/040/064 532332
COE 039/062/040/064/040/064 534332
PUW 039/060/038/065/041/065 462332
LWS 044/065/044/069/046/070 355331
CQV 037/065/039/064/040/064 654332
SPT 037/058/038/062/039/061 644332
WWP 038/054/038/060/038/059 654332
MWH 043/065/042/067/041/070 532221
EAT 047/067/046/067/044/068 532221
OMK 043/069/040/065/044/067 532221

.OTX...NONE.
Hazardous weather outlook, Apr 29, 5:58 AM PDT, 15 hours 8 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-301330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:10 PM PDTSevere Thunderstorm WarningOTXGrant50 min

Nearby

Severe Thunderstorm Warnings in Washington, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.